Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 106, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2012, 3:55 PM MST for Mohave County, Arizona. It was in force for 102 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 3:55 PM MST (22:55 UTC)
- Expired
- Aug 9, 2012, 5:37 PM MST
- In force
- 102 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 49 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:42 PM MST | FLASH FLOOD | 5 Ne Dolan Springs, AZ | PIERCE FERRY ROAD WAS SHUT DOWN TO DUE TO FLOODING AT MILE POST 15. TOURISTS FROM GRAND CANYON WEST WERE HALTED IN THEIR VEHICLES DUE TO THE FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4744 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
296 WGUS55 KVEF 092255 FFWVEF AZC015-100045- /O.NEW.KVEF.FF.W.0106.120809T2255Z-120810T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 355 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 545 PM MST. * AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER WEST CENTRAL MOHAVE COUNTY...OR 10 MILES NORTH OF DOLAN SPRINGS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... WHITE HILLS...WHITE HILLS ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG... NWSVEGAS. && LAT...LON 3581 11452 3588 11416 3566 11415 3565 11443 $$ JS
2 follow-up statements
044 WGUS75 KVEF 092355 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 455 PM MST THU AUG 9 2012 AZC015-100045- /O.CON.KVEF.FF.W.0106.000000T0000Z-120810T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 455 PM MST THU AUG 9 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR WEST CENTRAL MOHAVE COUNTY... AT 446 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN NEAR WHITE HILLS. THIS STORM WAS DRIFTING SOUTH AROUND 5 MPH. LOCATIONS IMPACTED INCLUDE... WHITE HILLS...WHITE HILLS ROAD AND DETRITAL WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG... NWSVEGAS. && LAT...LON 3581 11452 3588 11416 3566 11415 3565 11443 $$ JS
544 WGUS75 KVEF 100037 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 537 PM MST THU AUG 9 2012 AZC015-100046- /O.CAN.KVEF.FF.W.0106.000000T0000Z-120810T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 537 PM MST THU AUG 9 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL MOHAVE COUNTY... THUNDERSTORMS NEAR WHITE HILLS HAVE DISSIPATED AND FLASH FLOODING IS NO LONGER EXPECTED AT THIS TIME. ELEVATED WATER LEVELS IN WASHES AND PONDING OF WATER ON AREA ROADWAYS IS STILL POSSIBLE THROUGH 7 PM. LAT...LON 3581 11452 3588 11416 3566 11415 3565 11443 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:10 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 9, 3:10 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT THU AUG 9 2012
.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH THE END OF THE WEEK BEFORE SHIFTING EAST OVER THE
WEEKEND. THIS WILL RESULT IN NEAR RECORD TEMPERATURES THROUGH FRIDAY
WITH CONTINUED ABOVE NORMAL TEMPERATURES WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS INTO EARLY NEXT
WEEK.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...AFTERNOON CUMULUS FIELD
A LITTLE MORE EXTENSIVE TODAY THAN 24HRS AGO. HOWEVER THE MAIN
CONVECTION IS REMAINING OVER MOHAVE AND LINCOLN COUNTY. SIMILAR TO
YESTERDAY EXPECT A LITTLE MORE CONVECTION LATE THIS
AFTERNOON/EVENING OVER THE MOUNTAINS OF CLARK/SOUTHERN SIERRA AND
PER THE EARLIER DISCUSSION THE SOUTHERN PORTION OF SAN BERNARDINO
COUNTY BEFORE CONVECTION DIES OFF OVERNIGHT.
THE RIDGE OVER THE AREA WILL BEGIN TO SHIFT EAST ON FRIDAY AS A WEAK
TROUGH MOVES ACROSS THE PACNW. THIS WILL RESULT IN LOWERING
HEIGHTS/THICKNESS OVER THE AREA WHICH WILL THEN CARRY INTO
SATURDAY AS THE RIDGE AXIS TAKES A MORE NORTHWEST/SOUTHEAST
ORIENTATION ACROSS THE DESERT SOUTHWEST ON SATURDAY WITH A CENTER
FORECAST TO BE OVER WESTERN NEW MEXICO ON SUNDAY. OVERALL LITTLE
CHANGE ANTICIPATE IN THE DIURNAL CONVECTIVE PATTERN FOR FRIDAY AS
THE RIDGE BEGINS TO SHIFT EAST...BUT A SLIGHT INCREASE MAY BE SEEN
ON SATURDAY AND SUNDAY UNDER MORE SOUTH/SOUTHEAST FLOW
ALOFT/POSSIBLE INCREASE IN MOISTURE. MODELS DO NOT INDICATE A STRONG
FOCUSING MECHANISM...BESIDES GOOD HEATING AND OROGRAPHICS HOWEVER...
SO WILL CONTINUE TO KEEP AFTERNOON/EVENING ACTIVITY MAINLY OVER THE
MOUNTAINS FOR SATURDAY AND SUNDAY.
OUTSIDE OF THE DIURNAL CONVECTION...WELL ABOVE NORMAL TEMPERATURES
UNDER THE RIDGE WILL CONTINUE THROUGH THE SHORT TERM. TEMPERATURES
TODAY ARE NEAR THOSE ON WEDNESDAY WITH EXCESSIVE HEAT CRITERIA
EXPECTED TO BE MET THIS AFTERNOON AND CONTINUE INTO FRIDAY. WILL
CONTINUE WITH THE CURRENT HEAT WARNING THROUGH FRIDAY. WILL NOT
EXTEND THE WARNING INTO SATURDAY AT THIS TIME AS IT APPEARS THAT
TEMPERATURES WILL COOL A DEGREE OR TWO AND DROP JUST BELOW THE
CRITERIA OF 111 DEGREES WHICH IS NEEDED AT MCCARRAN INTERNATIONAL
AIRPORT. HOWEVER AS STATED WELL ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE WEEKEND.
.LONG TERM...THE GFS AND ECMWF FORECAST A SOLID SOUTHWEST FLOW ALOFT
MONDAY WITH HIGH PRESSURE CENTERED OVER EL PASO TX AND A WEAK TROUGH
NEAR THE CENTRAL CALIFORNIA COAST. ONE MIGHT THINK THAT THIS WOULD
LEAD TO MAINLY DRY CONDITIONS ACROSS THE CWA HOWEVER...MODELS SHOW A
DECENT AMOUNT OF MOISTURE AND WIDESPREAD WEAK INSTABILITY WILL
CONTINUE WITH A SLIGHT CHANCE OF SHOWERS AND STORMS AS DEPICTED IN
THE INHERITED FORECAST. THE MISSING INGREDIENT FOR ANY ORGANIZED
CONVECTION IS A LACK OF ANY DISCERNIBLE TRIGGER IN THE FORECASTED
FLOW. FOR TUESDAY THROUGH THURSDAY...THE LARGE SCALE PATTERN HAS
HIGH PRESSURE RETROGRADING BACK TO THE WEST AND LOW PRESSURE
CENTERED OFF THE WEST COAST. MADE LITTLE CHANGE TO THE GRIDS SHOWING
A SLIGHT CHANCE OF STORMS MOST DAYS WITH TEMPERATURES SLIGHTLY
COOLER AS THE WEEK WEARS ON.
&&
.AVIATION...FOR MCCARRAN...FEW/SCT MIDLEVEL CLOUDS AOA 10K FEET THIS
AFTERNOON...WITH THUNDERSTORMS EXPECTED MAINLY OVER THE HIGHER
TERRAIN SURROUNDING CLARK COUNTY. WINDS WILL REMAIN RELATIVELY LIGHT
AND FAVOR TYPICAL DIURNAL TRENDS BUT THUNDERSTORM OUTFLOW COULD
BRING A WIND DIRECTION CHANGE THROUGH EARLY EVENING. TEMPS WILL BE
AOA 100F THROUGH 05Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL FAVOR DIURNAL TRENDS OUTSIDE OF
THUNDERSTORMS AND ASSOCIATED OUTFLOW. PRIMARILY FEW-SCT CLOUDS AOA
10K-12K FEET EXCEPT SCT-BKN WITH ISOLATED TO WIDELY SCATTERED
SHRA/TSRA PRIMARILY OVER MAINLY THE HIGHER TERRAIN.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR NVZ016-017-
020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR CAZ522>527.
&&
JENSEN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 9, 3:27 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 327 AM PDT THU AUG 9 2012 AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-101000- LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. VERY HOT TEMPERATURES WITH RECORD TO NEAR RECORD HIGHS POSSIBLE. FORECASTS HIGHS TODAY WILL BE AROUND 112 DEGREES AT MCCARRAN INTERNATIONAL AIRPORT...AROUND 117 IN LAUGHLIN AND BULLHEAD CITY...AROUND 105 IN KINGMAN...AROUND 112 IN BARSTOW AND 125 AT FURNACE CREEK AT DEATH VALLEY NATIONAL PARK. AVOID STRENUOUS ACTIVITY DURING THE HEAT OF THE DAY. DRINK PLENTY OF WATER...AVOID ALCOHOL AND CAFFEINE. CHECK ON THOSE WITH HEALTH CONDITIONS...AND THE YOUNG AND ELDERLY WHO ARE AT RISK OF HEAT ILLNESS. ADDITIONAL COOLING STATIONS WILL BE OPEN ACROSS THE LAS VEGAS VALLEY THROUGH SATURDAY. DIAL 2-1-1 FROM ANY PHONE TO FIND THE NEAREST COOLING STATION. ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH FRIDAY. THERE REMAINS UNCERTAINTY...BUT IT IS POSSIBLE THAT THE EXCESSIVE HEAT WARNING COULD BE EXTENDED INTO SATURDAY AS WELL ABOVE NORMAL TEMPERATURES CONTINUE INTO EARLY NEXT WEEK. ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-CAZ519>521-NVZ014-015-018-019-101000- NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS- 327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE. WELL ABOVE NORMAL TEMPERATURES WITH NEAR RECORD TO RECORD HIGH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH FRIDAY...BEFORE SLOWLY MODERATING THROUGH EARLY NEXT WEEK. ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:43 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 9, 2:58 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 9, 4:04 PM MST | Flash Flood Warning | VEF | Mohave | 116 min |
| Aug 9, 4:32 PM MST | Flash Flood Warning | VEF | Mohave | 118 min |
| Aug 9, 4:48 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 23 min |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.